Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 22, 2023, 8:14 PM CDT for Buchanan County, Delaware County, Linn County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2023, 8:14 PM CDT (01:14 UTC)
- Expired
- Sep 22, 2023, 11:17 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, IA, Delaware County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 117 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 3:00 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Sep 22, 3:00 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 300 PM CDT Fri Sep 22 2023 .SHORT TERM...(This evening through Saturday) Issued at 259 PM CDT Fri Sep 22 2023 Key Messages: 1. Showers and storms tonight, especially across portions of E Iowa and NW Illinois. 2. Localized heavy rain and flash flood threat. 3. Low potential for near surface based storm threat late afternoon through early evening mainly across portions of E Iowa. A surface warm front is positioned across SE Iowa and WC Illinois early this afternoon. Along and to the south very warm conditions are present with temperatures in the range of 80 to 85 beneath ample sunshine. To the north, bouts of showers and some storms and considerable cloudiness with patchy drizzle in the warm advection, which has limited highs to the upper 60s and 70s. A Mesoscale Convective Vortex (MCV) was lifting across western Iowa early this afternoon. This is expected to lift northeastward through tonight. Vorticity advection and isentropic ascent should continue to foster showers and storms especially across portions of our northern and western service area, most numerous potentially across portions of NE/EC Iowa. Observed and forecast soundings support an environment conducive for heavy rain with warm cloud depths above 10kft agl, max PWATs around 1.5 inches (90th percentile of climatology) and rather tall, thin elevated CAPE profiles (at or below 1000 j/kg). We've seen in recent days in parts of the Midwest this similar environment has produced pockets of locally heavy to very heavy rain 3+ inches and a corresponding localized flash flood threat, and this looks to again be the primary concern in the short term. The 12z HREF Localized Probability Matched Mean (LPMM) for 24 hours ending 12z Saturday, supports this pattern recognition of heavy rain potential depicting an area of 3+ inch rainfall across portions of northeast Iowa. This has been a trend for the past couple of runs, and supports the notion of the signal for at least localized heavy to very heavy rain. Fortunately, we can use the rain and flash flood guidance (FFG) is fairly high at around 3-3.5 inches in 3 hours. A strengthening low level jet should keep convective elements moving sufficiently, with motions generally around 20 kts. This should aid in keeping any flash flooding fairly localized, and so monitoring rainfall rates with these efficient warm rain processes and the potential for repeated activity with a southwesterly low level jet will be important. Low level instability will further increase in the warm sector south of the front this afternoon. This could be in close enough proximity to yield at least some low potential for a near surface based storm with mainly strong gusty winds across portions of northeast Iowa. A low potential for a brief tornado could also evolve for a few hours late afternoon into very early evening, with further increase of 0-3km CAPE supportive of the potential for more robust updrafts in the presence of backed low level surface wind enhancing 0-3km SRH. The precipitation looks to diminish overnight with the passage of the MCV to our north. Isentropic ascent will be persistent into Saturday, but weaker and without much focus it would appear as though any precipitation would be fairly isolated if at all during this timeframe late tonight through much of the day on Saturday. There is a signal in a few of the CAMs on possibility of some convection sustenance and/or development late Saturday afternoon into portions of E Iowa likely attributed to potential outflow and also a weak lead wave ejecting out. This is fairly low confidence, but something to monitor as the instability gradient may be nearby and deep layer shear (25-30 kts 0-6km) potentially sufficient for stronger storms. .LONG TERM...(Saturday night through Friday) Issued at 259 PM CDT Fri Sep 22 2023 Key Messages: 1. Showers and storms Saturday night, with a few strong to isolated severe storms possible Saturday evening into portions of E Iowa and NE Missouri. 2. Slow moving system may keep some chance for precipitation around longer next week than currently have forecasted. Discussion: The primary focus will be with an approaching front and accompanying showers and storms Saturday evening into early Sunday. The preponderance of the guidance suite is supportive of a weakening in the forcing, instability and shear in time after dark Saturday night into Sunday. Thus, confidence is low on severe weather and the Marginal risk or level 1 out of 5 for portions of eastern Iowa and northeast Missouri seems reasonable, in the event that this waning process slows to whereby a risk for isolated severe storms could occur from Cedar Rapids to Keokuk, Iowa on westward. Think winds are the primary concern. The main upper level low, which has been slow moving already, is likely to slow down even further with aid of the newly formed Tropical Storm Ophelia off the SE coast, as it moves up the eastern seaboard and blocks the eastward progression of the low. This will in turn slow the front and keep precipitation chances lingering through Sunday. These precipitation chances could extend beyond through the middle of next week at least, as the temporary blocking by Ophelia could keep the upper low stagnant across the Midwest for several days and possibly through midweek. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1254 PM CDT Fri Sep 22 2023 A moist and chaotic weather pattern will continue to bring variably low ceilings and bouts of heavy rain showers and a few thunderstorms through tonight. While one band of heavy showers will moving north out of the area through 19Z along Highway 20, additional showers/storms could form this afternoon, and especially this evening, as a wave of energy arrives from Missouri. This next round could produce storms through tonight, and while strong winds are not expected, they could produce low visibility in heavy rain, and minimum conditions at times. Right now, there's enough confidence to a temporary thunderstorm to most locations this evening, then revert back to a MVFR rain. Otherwise, an improvement to a breezy VFR is expected for mid morning Saturday as a warm front lifts north of the area. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHORT TERM...McClure LONG TERM...McClure AVIATION...Ervin
Hazardous weather outlook, Sep 22, 12:02 PM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1202 PM CDT Fri Sep 22 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1202 PM CDT Fri Sep 22 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms will be found across portions of eastern Iowa and northwest Illinois. Locally heavy rainfall and isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY An active pattern continues through the weekend, with occasional chances of thunderstorms. The greatest chances of storms will be Saturday night into Sunday, with a few strong to isolated severe storms possible during that time over eastern Iowa and northeast Missouri. .SPOTTER INFORMATION STATEMENT... Any rainfall reports over 1 inch would be appreciated. GENERAL STORM MOTION OF THE DAY: Moving toward the northeast around 20 mph.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:07 PM CDT | Special Weather Statement | DVN | Delaware | 38 min |
| Sep 22, 9:19 PM CDT | Special Weather Statement | DVN | Buchanan | 86 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.